Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Took emergency contraceptive pill after sex. Having pain during periods, nausea and acidity. Solution?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
My friend (love) had her last periods(normal) ended on 28th last month (Sept). I gave her a emergency contraceptive pill (Un-wanted 72) on 1st october evening after our unprotected sex.
Now she again got her periods (bleeding/pain/acidity/nausea feeling) on 9th of October (i.e. in 10 days only) and with much greater menstruation pain, which is very unsual.
She have been given this pill 4 times before (once a month normally) and no problem were seen (normal periods till now).
I wanted to talk, atleast on call, as it is very difficult to explain the situation here but we get call from general physician only and I wanted to contact a specialist and also didnt know how to go for specialist on call or appointment.

I would like to know the reason behind this and the step to be taken to stop this problem from occuring the next time.

Waiting for a quick and positive reply!
Posted Tue, 29 Oct 2013 in Women's Health
Answered by Dr. Aarti Abraham 1 hour later
Brief Answer:

Detailed Answer:
Thanks for your health query.
In response to the emergency contraceptive pill, there is invariably some amount of withdrawal bleeding / spotting which occurs within a few days.
What your girlfriend has experienced is most possibly this withdrawal bleeding.
Now, the emergency contraceptive pill has the most common and undesirable side effect of causing menstrual irregularity ( you were lucky not to experience it the previous 4 times ).
It would mostly alter her normal periods, either cause them to be early or late by a week or more days.
Hence, she might not have her next period on 28th of October, but it could be earlier or later.
Since you had unprotected sex, it is best to take a pregnancy test if she misses her normal period ( take a pregnancy test if she does not have her period again by the 1st of November ).
Otherwise do not worry about this untimely bleeding, as it happens commonly after taking the emergency contraceptive pill.
Please remember that emergency contraceptive pills are NOT a substitute for contraception.
Taking them repeatedly and so casually will ultimately cause her more loss than gain.
All the best
Please feel free to ask for further clarifications anytime.
Above answer was peer-reviewed by
Follow-up: Took emergency contraceptive pill after sex. Having pain during periods, nausea and acidity. Solution? 14 minutes later
So you mean to say this is just bleeding not her periods and she should have her normal periods as she use to have (i.e. on around 28 days from the 24th september (LMP))?
What problem could happen on the consumption of this pill for long-term, say once a month?

We decided to use this pill all the time just to be on the safer side.
If lets say, for instance, this kind of intercourse happen once a month, what should be done instead of taking emergency pills ? Because even if we use protection everytime but still there is a small fear and we end up taking the emergency pill.
Answered by Dr. Aarti Abraham 4 minutes later
Brief Answer:

Detailed Answer:
Hi again.
The bleeding is most probably not her period, and is a withdrawal bleed due to the hormones contained in the emergency contraceptive pill.
As I said, it is difficult to predict her normal period next, as this pill has a common side effect of delaying or preponing the pill.
It can delay the period by a week or ten days, it is not the rule, but can happen.
That is why, if she fails to have her period by 1st of November, take a pregnancy test to be sure.
If you have intercourse sporadically ( once a month ), condoms are the safest bet for you.
To be doubly sure, you can use a spermicidal jelly alongwith condom also.
Taking the I pill every month will definitely mess up her normal menstrual cycle, making it very irregular and unpredictable.
Annoying side effects like nausea , vomiting, weight gain, breast tenderness may result.
scientific evidence clearly states that ANY method of contraception is safer and more effective than repeated use of the emergency contraceptive pill.
All the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor